Washington, 2013

High Wind in Washington, March 20, 2013

March 20, 2013 · NWS PDT · 2 events in 2 counties and zones

Strong surface pressure gradients associated with a cold front produced high winds across the Columbia River Gorge and the Hanford and West Richland area the afternoon of March 20th. Wind gusts in MPH are followed: (64) just WNW of Roosevelt, (59) just NNW of Lyle, (59) 12 miles W of Basin City, (58) 8 miles NW of West Richland, and (58) 5 miles SW of Basin City.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong surface pressure gradients associated with a cold front produced high winds across the Columbia River Gorge and the Hanford and West Richland area the afternoon of March 20th. Wind gusts in MPH are followed: (64) just WNW of Roosevelt, (59) just NNW of Lyle, (59) 12 miles W of Basin City, (58) 8 miles NW of West Richland, and (58) 5 miles SW of Basin City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 20, 1:30 PM PST, 30 minutes earlier.

Area forecast discussion, Mar 20, 1:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT WED MAR 20 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. A STRONG COLD FRONT IS
MOVING ACROSS THE EASTERN PORTION OF THE FORECAST AREA THIS
AFTERNOON. THE FRONT HAS HEAVY RAIN SHOWERS GUSTY WINDS AND ISOLATED
THUNDERSTORMS. BASED ON CURRENT MOVEMENT THIS HEAVIER PRECIPITATION
SHOULD MOVE OUT OF THE REGION BY LATE AFTERNOON. BEHIND THE FRONT
SATELLITE SHOWS RAPIDLY CLEARING SKIES WITH GOOD SUBSIDENCE EVIDENT
ON WATER VAPOR IMAGERY. THIS WILL LIMIT THE PRECIPITATION TO
SCATTERED SHOWERS FOR THE REMAINDER OF THE EVENING AND OVERNIGHT.
ONSHORE FLOW WILL GIVE THE CASCADES THE BEST CHANCE FOR ADDITIONAL
SHOWERS. COLD ADVECTION WILL LOWER FREEZING LEVELS AND SNOW SHOWERS
ARE LIKELY IN THE MOUNTAINS. OTHER ITEM OF CONCERN WILL BE WINDS.
GUSTY WESTERLY WINDS ARE LIKELY THROUGH THE EVENING ASSOCIATED WITH
PRESSURE RISES AND WINDS ALOFT MIXING DOWN. NORTHWEST FLOW ALOFT
THURSDAY WITH PARTLY TO MOSTLY CLOUDY SKIES AND SCATTERED SHOWERS
MAINLY OVER THE MOUNTAINS. BREEZY WEST WINDS WILL CONTINUE IN MANY
LOCATIONS. MODELS DEPICT A SHORT WAVE MOVING THROUGH THE REGION
THURSDAY NIGHT WHICH SHOULD INCREASE CLOUD COVER AND SHOWER ACTIVITY
ESPECIALLY FOR THE BLUES. THE NORTHWEST FLOW ALOFT WILL CONTINUE
FRIDAY. SCATTERED SHOWERS OVER THE MOUNTAINS WITH PARTLY TO MOSTLY
CLOUDY SKIES ELSEWHERE. A COOLER AIRMASS WILL GIVE TEMPERATURES NEAR
OR BELOW NORMAL THE NEXT FEW DAYS.  94

.LONG TERM...SATURDAY THROUGH WEDNESDAY. OUR AREA WILL BE IN A NW FLOW
ALOFT AND TEMPERATURES WILL REMAIN BELOW NORMAL FOR THIS WEEKEND.
SOME SHOWERS MAY LINGER OVER THE AREA MOUNTAINS INTO SUNDAY BEFORE A
RIDGE OF HIGH PRESSURE BEGINS TO HAVE A GREATER INFLUENCE ON OUR
WEATHER BY MONDAY. DRIER CONDITIONS AND NEAR NORMAL TEMPERATURES ARE
LIKELY FOR THE BEGINNING OF THE WORK WEEK BEFORE LOW PRESSURE
NEARS THE PACNW TUESDAY. MOISTURE WILL BEGIN TO INCREASE ACROSS THE
TWO STATE AREA ON A SW FLOW AND THE CHANCES FOR SHOWERS WILL
INCREASE FOR OUR REGION INTO WEDNESDAY. AFTERNOON TEMPERATURES WILL
BEGIN TO REBOUND AS THEY CLIMB INTO THE 50S ACROSS THE COLUMBIA
BASIN NEXT WEEK.

&&

.AVIATION...BRIEF WIND GUSTS OVER 40 KTS ARE EXPECTED FOR THE AREA
INTO THIS EVENING. AREAS OF MVFR CEILINGS AND VSBY WILL CONTINUE DUE
TO SHOWERS AND BLOWING DUST INTO TONIGHT. OTHERWISE CONDITIONS
SHOULD IMPROVE TO VFR CONDITIONS AFTER 06Z BUT WIND GUSTS OVER 30
KTS ARE POSSIBLE INTO THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  34  52  30  51 /  20  10  20  10
ALW  37  52  32  50 /  20  10  30  10
PSC  37  56  32  53 /  20  10  10  10
YKM  31  52  25  52 /  20  10  10  10
HRI  36  54  30  52 /  20  10  10  10
ELN  30  49  26  49 /  20  20  20  10
RDM  23  47  19  45 /  20  10  20  10
LGD  31  42  27  40 /  50  20  50  20
GCD  28  45  23  43 /  40  20  30  20
DLS  35  52  33  51 /  30  30  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT ORZ041-042-044-507-508.

WA...WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT WAZ024-028-029-521.

&&

THREAT INDEX
THURSDAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/97/97
Hazardous weather outlook, Mar 20, 4:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT WED MAR 20 2013

ORZ041-042-044-507-508-WAZ024-028-029-521-210700-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
500 AM PDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING.
A STRONG COLD FRONT WILL BRING VERY WINDY CONDITIONS WITH
SUSTAINED WINDS OF 30 TO 40 MPH AND GUSTS TO AROUND 50 MPH THIS
AFTERNOON AND EVENING. PLEASE SEE NWS PRODUCT ID PDXNPWPDT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT HAZARDS ARE EXPECTED.

In the hours before

Local storm report, Mar 20, 11:55 AM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1255 PM PDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     NON-TSTM WND GST PENDLETON               45.67N 118.82W
03/20/2013  M61 MPH          UMATILLA           OR   ASOS

            NWS PENDLETON ASOS RECORDED WIND GUST TO 61 MPH.

&&

VP
Local storm report, Mar 20, 12:54 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
154 PM PDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     NON-TSTM WND GST PENDLETON               45.67N 118.82W
03/20/2013  M61.00 MPH       UMATILLA           OR   ASOS

            WINDS SHIFTED TO THE NORTHWEST WITH A FRONTAL PASSAGE
            WITH A GUST TO 61 MPH AT THE PENDLETON AIRPORT. UMATILLA
            COUNTY SHERIFF REPORTED POWER OUTAGES AND A LARGE TREE
            UPROOTED IN DOWNTOWN PENDLETON.

1248 PM     NON-TSTM WND GST 8 NNW CLARNO            45.03N 120.54W
03/20/2013  M60.00 MPH       WASCO              OR   MESONET

            WEST WINDS 36 MPH GUSTING TO 60 MPH. NORTH POLE RIDGE
            RAWS SITE.

0115 PM     NON-TSTM WND GST JOHN DAY                44.42N 118.95W
03/20/2013  M52.00 MPH       GRANT              OR   ASOS

            SOUTHWEST 38 MPH GUSTING TO 52 MPH

&&

MWISTER
Local storm report, Mar 20, 1:52 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
252 PM PDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     4 S MILTON-FREEWATER    45.88N 118.39W
03/20/2013                   UMATILLA           OR   PUBLIC

            PUMPHOUSE DESTROYED AND TREES UPROOTED.

&&

JJSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
March 20, 2:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

High Wind, East Columbia River Gorge

When
March 20, 3:00 PM PST
Where
East Columbia River Gorge forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433302, 433301.